View Entire Collection
By Clinical Topic
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
TUESDAY, Jan. 25 (HealthDay News) -- Inappropriate shocks by implantable cardioverter-defibrillators (ICDs) are associated with a higher mortality risk, according to a study published in the Feb. 1 issue of the Journal of the American College of Cardiology.
Johannes B. van Rees, M.D., of the Leiden University Medical Center in the Netherlands, and colleagues investigated the incidence, predictors, and outcomes of inappropriate shocks in ICD patients. A total of 1,544 ICD patients with intracardiac electrogram storage were followed for a period of 41 months ± 18 months between 1996 and 2006. During follow-up, the occurrence of inappropriate ICD shocks and all-cause mortality were noted.
The researchers found that a single inappropriate shock significantly increased all-cause mortality, and this risk increased with every subsequent shock, up to a hazard ratio of 3.7 after five inappropriate shocks. During the follow-up period, 13 percent of patients experienced one or more inappropriate shocks. The cumulative incidence increased steadily to 18 percent at the five-year follow-up. Predictors of inappropriate shocks included a history of atrial fibrillation and age younger than 70 years.
"Inappropriate shocks were associated with a higher risk of all-cause mortality, which increased per delivered inappropriate shock and was independent of interim appropriate shocks," the authors write.
Several authors disclosed financial relationships with the pharmaceutical industry.
Full Text (subscription or payment may be required)
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top